Every time I take Cipro or Levaquin I get a very itchy rash about the size of a silver dollar on the back of my left hand. After I stop taking the medecine the rash spot will turn black and will not clear until after about a year. I am a fairly health 74 year old man. By the way I also react to Sulfa drugs but the rash is more generalized and not as bothersome.
Is there any significance that with Cipro the rash always appears on the same location?
In the past I have continued taking the medicine despite the rash with otherwise good results. Is this wise or should I discontinue this antibiotic?
If so, can you suggest some good antibiotic alternatives?
It does sound like an allergic reaction, but why on the hand I don't know. Do you hold the pills with the left hand perhaps? Ciprofloxacin and Levaquin (Levofloxacin) are in the same drug class (fluroquinolones). It makes sense that you would be allergic to both. You probably are allergic to other drugs in the same class such as moxifloxacinI, Ofloxacin, etc. You can tell by the drugs generic name usually (all have floxacin in their name). I would report any allergies to your doctor. What are you taking the antibiotic for a urinary tract infection? A lot of people are allergic to sulfa drugs. It is best for you to ask your doctor what type of antibiotic to switch to. They should be using the correct drug for the correct type of infection and bacteria. It is best if you also consult the doctor to determine if he/she thinks you should go off of the drug or switch.
hope this helps,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.